Indiana, 2017

Flooding in Indiana, January 17 to 31, 2017

January 17 to 31, 2017 · NWS PAH · 6 events in 4 counties and zones

A very active weather pattern across the central United States led to minor flooding on the White, Wabash, and Ohio Rivers. While heavy rain did not occur in southwest Indiana, there was enough rainfall in those basins to push several river gages above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A very active weather pattern across the central United States led to minor flooding on the White, Wabash, and Ohio Rivers. While heavy rain did not occur in southwest Indiana, there was enough rainfall in those basins to push several river gages above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 17, 7:22 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 17, 7:22 AM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
622 AM CST Tue Jan 17 2017

.UPDATE...
Issued at 622 AM CST Tue Jan 17 2017

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 316 AM CST Tue Jan 17 2017

Latest radar trends indicate that much of the precipitation has
shifted southeast of the region early this morning. Scattered
showers still remain east of the Lakes in western Kentucky in
closer proximity to the Tennessee border. A few echoes have also
developed along the westward advancing frontal boundary in south
central Illinois, however models suggest these should remain
minimal as they shift east into southwest Indiana through
daybreak.

The low pressure center responsible for the precipitation activity
will push into the Great Lakes region today. A cold front of
Pacific origin extending from the low will continue to trudge
through the region as well. Behind the front, slightly cooler air
will take hold. Some clearing has occurred over southeast Missouri
overnight and should nudge into western Kentucky early this
morning. Despite what may be a glimpse of the sunshine early this
morning in southern and western portions of the area, abundant
sky cover should be the rule through the greater part of the day.
This will act to keep a lid on temperatures, with highs only in
the 50s across much of the area.

Partial clearing is expected tonight as drier air associated with
weak high pressure builds into the area. By Wednesday, clouds will
already be on the increase ahead of the next weather system. An
upper level low over northwestern Mexico this morning is forecast
to shift east into the central PLains by Thursday. The low is
progged to lift northeast into the Missouri River Valley by 12Z
Friday as the shortwave trough south of the low becomes negatively
tilted and pivots across the forecast area Thursday night. As a
result, the potential for showers will be on the increase from
south to north Wednesday night, with a peak in coverage Thursday
afternoon and Thursday night. Elevated instability will be
marginal, but enough to support a slight chance of thunderstorms
across much of the area Thursday afternoon and evening.

.LONG TERM...(Friday through Monday)
Issued at 316 AM CST Tue Jan 17 2017

Reasonable EC/GFS consensus for this forecast package. Still an
unsettled pattern through the long term. First area of energy lifts
north of the area Friday, diminishing PoPs for the afternoon and
Friday night. Will carry a slight chance of showers Saturday as the
upper flow may contain some energy. The models indicate light shower
chances. Chances increase considerably Saturday night through Sunday
as an upper low reaches the southern Plains by 12z Sunday. This
feature will keep rain shower chances going through Monday as it
slowly moves east either across or just south of the CWFA. Will use
inherited blend numbers for temps. Did bump up temps a tad toward
MOS highs Friday and Saturday as those values are noticeably higher
than the blends.

&&

.AVIATION...
Issued 622 AM CST Tue Jan 17 2017

West winds around 10 knots will prevail today as a cold front shifts
east of the area. While partial clearing took place overnight, MVFR
ceilings are forecast to spread back into the area today and
continue through much of tonight. Winds will become northwesterly
around 5 knots tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...CN
AVIATION...RJP
Hazardous weather outlook, Jan 17, 5:21 AM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
421 AM CST TUE JAN 17 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
421 AM CST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS, SOUTHWEST INDIANA, WESTERN KENTUCKY, AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THURSDAY AFTERNOON AND EVENING. LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY IMPACTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Pike

When
January 17, 9:00 AM EST to January 29, 11:00 AM EST
Where
Pike County, 1.32 mi WNW of Petersburg to 1.09 mi NE of Petersburg
Cause
Heavy Rain
Property damage
$4,000
Reported by
River/Stream Gage
Coordinates
38.509, -87.302

Minor flooding occurred along the White River. Low-lying woods and fields near the river were inundated. State Route 257 was flooded. Numerous Pike County roads were flooded, including County Roads 750N, 600N, and 1000E east of State Route 57. West of State Route 57, County Roads 250W, 400W, 675N, 700N, 1000W, 900W, 700W, and 775W were flooded. Low agricultural lands and low oil fields were inundated.

Flood, Warrick

When
January 18, 8:00 AM CST to January 24, 9:00 AM CST
Where
Warrick County, 1.19 mi E of Newburgh to 1.41 mi W of Yankeetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.948, -87.398

Minor flooding occurred along the Ohio River. The river covered low-lying agricultural land, which was mainly dormant during the winter season.

Flood, Gibson

When
January 18, 11:00 AM CST to January 30, 5:00 PM CST
Where
Gibson County, 1.27 mi NNW of Hazleton to Giro
Cause
Heavy Rain
Property damage
$4,000
Reported by
River/Stream Gage
Coordinates
38.496, -87.541

Minor flooding occurred along the White River. Bottomland woods and fields were inundated, including low-lying oil fields. High water affected some river cabins. A few local streets were flooded, and Pottsville Road was underwater and impassable. Flood gates were installed at Hazleton, and floodwaters covered the Hazleton softball field.

Flood, Posey

When
January 19, 9:00 PM CST to January 25, 10:00 AM CST
Where
Posey County, 0.87 mi SW of Hovey to 0.54 mi SW of Mt Vernon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.891, -87.941

Minor flooding occurred along the Ohio River. Low-lying cropland was underwater, however it was mostly dormant in the winter season.

Flood, Gibson

When
January 21, 9:00 AM CST to January 31, 6:00 PM CST
Where
Gibson County, East Mt Carmel to 1 mi NE of Skelton
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Minor flooding occurred along the Wabash River. Floodwaters began to affect residents of East Mt. Carmel. Several local river roads were flooded. A few of those local river roads were closed by high water. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Agricultural losses were minimal because the flooding occurred outside the main growing season. Farmers moved livestock to higher ground. Many river cabins became inaccessible.

Flood, Posey

When
January 21, 5:00 PM CST to January 31, 11:59 PM CST
Where
Posey County, 0.95 mi WSW of New Harmony to 3.23 mi WSW of New Harmony
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.125, -87.946

Minor flooding occurred along the Wabash River. Low-lying agricultural land was inundated. The land was dormant for the winter season. Some stripper oil wells began to flood along the river from New Harmony south.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670749, 670731, 670752, 670738, 670748, 670745.